Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 37, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 30, 2024, 7:00 PM CDT for Cherokee County, Kansas; Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2024, 7:00 PM CDT (00:00 UTC)
- Expired
- May 31, 2024, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Newton County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995
WGUS53 KSGF 310000
FFWSGF
KSC021-MOC145-310600-
/O.NEW.KSGF.FF.W.0037.240531T0000Z-240531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
700 PM CDT Thu May 30 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Cherokee County in southeastern Kansas...
Northwestern Newton County in southwestern Missouri...
* Until 100 AM CDT.
* At 700 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Baxter Springs, Galena, Loma Linda, Lowell and Riverton.
This includes Interstate 44 between mile markers 0 and 2...and
near mile marker 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3700 9463 3700 9471 3702 9473 3709 9471
3711 9463 3709 9462 3706 9462 3706 9460
3698 9456 3692 9451 3690 9458 3693 9462
3695 9462 3696 9462 3700 9462
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
PC1 follow-up statement
589
WGUS73 KSGF 310605
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
105 AM CDT Fri May 31 2024
KSC021-MOC145-310615-
/O.EXP.KSGF.FF.W.0037.000000T0000Z-240531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Newton MO-
105 AM CDT Fri May 31 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN CHEROKEE AND
NORTHWESTERN NEWTON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3700 9463 3700 9471 3702 9473 3709 9471
3711 9463 3709 9462 3706 9462 3706 9460
3698 9456 3692 9451 3690 9458 3693 9462
3695 9462 3696 9462 3700 9462
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:39 PM CDT, 21 minutes earlier. Its key messages:
- Scattered showers and a few thunderstorms tonight, mainly west of Highway 65. The main hazard potential will be locally heavy rainfall and Slight Risk (2 out of 4) of flash flooding, especially along and west of the I-49 corridor.
- Much better chance for widespread rain (70-90%) arrives Friday into Friday night. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts of 3-5".
- Warm and muggy summer-like pattern Sunday into midweek with daily chances (30-60%) for showers and thunderstorms.
Area forecast discussion, May 30, 6:39 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Springfield MO 639 PM CDT Thu May 30 2024 .KEY MESSAGES... - Scattered showers and a few thunderstorms tonight, mainly west of Highway 65. The main hazard potential will be locally heavy rainfall and Slight Risk (2 out of 4) of flash flooding, especially along and west of the I-49 corridor. - Much better chance for widespread rain (70-90%) arrives Friday into Friday night. There is a Slight Risk (2 out of 4) of flash flooding with localized rainfall amounts of 3-5". - Warm and muggy summer-like pattern Sunday into midweek with daily chances (30-60%) for showers and thunderstorms. && .SHORT TERM /THROUGH TONIGHT/... Issued at 305 PM CDT Thu May 30 2024 Synoptic Scale Pattern and Current Conditions: A rather complex upper-level pattern is in place across the CONUS. Upper-level troughs are in place across the northern Rockies and the northeastern U.S. with an amplified ridge present from the Great Lakes into the central Canadian provinces. Multiple mesoscale convective vortices (MCVs) are evident on both satellite and radar imagery. One MCV is located north of Salina, KS. A second MCV (and an associated MCS) is located just southeast of Wichita. A third MCV is located in the Oklahoma City metro. Additional convection is located east of this MCV from Stillwater, OK into northeastern Texas. These MCVs will have implications on sensible weather across the Missouri Ozarks and southeast Kansas over the next 36 hours. Late this Afternoon and Tonight: The MCS across southeastern Kansas has recently shown warming cloud tops and reduced bowing tendencies. Both wind fields and the presence of a NW to SE oriented instability gradient would suggest that any remaining stronger convection within this particular MCS should begin to dive more to the east-southeast over the next few hours. However, MLCAPE values of 800-1200 J/kg and little in the way of capping will promote some convective activity making it into areas along and west of the I-49 corridor late this afternoon and early this evening. The limited amounts of instability should preclude severe storms- however, brief gusty winds and perhaps some small hail can be expected with a few storms. Brief, heavy rainfall can also be expected as a more moisture rich environment (PWATs approaching 1.50") begins to work into the area. CAMs suggest that rainfall rates of 1-2" per hour may be realized with some of these storms. Outside of bow echoes, mean storm motions with cellular activity will be rather slow. Thus, there is a limited (2 of 4) threat for localized flash flooding starting this evening along and west of the I-49 corridor. Later tonight, the potential for showers and a few thunderstorms will continue especially west of U.S. 65 as those MCVs slowly propagate east towards the KS/MO border. The rainfall may be somewhat spotty, as it will likely be tied to mesoscale areas of increased lift (enhanced by a low-level jet) on the eastern flank of the MCVs. Again, the potential for locally heavy rainfall will continue. This will include a risk for localized flash flooding. Friday and Friday Night: Upper-level short wave energy will traverse in an eastward fashion across the Dakotas into the Great Lakes. Those MCVs will continue to drift eastward across the Missouri Ozarks. While models can tend to struggle with the track of these features, there is reasonably good consensus that coverage of showers and a few thunderstorms will increase throughout Friday morning across western Missouri and shift east into the eastern Ozarks during the afternoon. Activity should then slowly diminish from west to east Friday night, however the eventual track and timing of leftover MCVs will ultimately determine when better chances for precipitation will begin to dwindle. The threat for severe storms will continue to be almost nil given a lack of instability and poor deep layer shear. However, the threat for heavy rainfall and localized flash flooding will continue. HREF interquartile data suggests PWATs will rise into the 1.40-1.70" range throughout the day. Weak flow in the atmosphere will continue to support relatively slow storm motions. WPC has maintained a 2 out of 4 threat for excessive rainfall for much of the Missouri Ozarks and southeast Kansas for Friday and Friday night. Rainfall amounts at a given location are really hard to pin down given that mesoscale influences will be dominant. The HREF local probability-match mean (LPMM) valid through 7 AM Saturday paints multiple bullseyes of 2-3" rainfall amounts across the Missouri Ozarks and southeast Kansas. In contrast, there are also locations where the LPMM suggests that less than 0.10" of QPF. It should be noted that the HREF maximum QPF product suggests very localized amounts up to five inches. This again supports the concerns for localized flash flooding. Temperatures on Friday will be held down due to the expected rain and cloud cover. Some areas may not even make it out of the lower 70s. && .LONG TERM /FRIDAY THROUGH THURSDAY/... Issued at 305 PM CDT Thu May 30 2024 Saturday and Saturday Night: Most model guidance suggests that the MCV may eventually conglomerate into a broader short wave trough and shift east of the area. This would result in weak mid- and upper-level height rises. While we may still see some leftover showers and thunderstorms in the morning, primarily across the eastern Ozarks, most areas should be dry. Sunday and Monday: Ensembles suggest that the upper-level flow will be fairly flat sans weak embedded short wave troughs. The timing and placement of such features is quite variable upon member inspection. There appear to be two potential scenarios for possible convection. One would be afternoon pop-up storms as the environment becomes uncapped. Another potential scenario would be an MCS or two rolling in off the Plains. We have kept PoPs in the 40-60% range for much of the period with the highest PoPs on Monday. Temperatures will be seasonably warm with the NBM showing good clustering around highs in the lower 80s. It will be rather muggy as dew points creep back up towards 70 degrees. Tuesday into Wednesday: Ensemble cluster scenarios indicate a stronger short wave trough progressing through the central U.S. This includes a cold front sweeping through the region sometime in the later Tuesday to early Wednesday time frame. This setup would favor another potential round of thunderstorms. CIPS and CSU machine learning products do indicate at least some limited severe thunderstorm potential with this setup. Thursday: Most ensemble scenarios indicate the front should be far enough east for a return to dry weather. We should see a slight cool down and a drier air mass behind the departing front with temperatures fairly close to normal. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 636 PM CDT Thu May 30 2024 Showers and some thunderstorms near Joplin will expand in coverage tonight into Friday. Expect MVFR ceilings and visibilities with rain at all sites on Friday, with potential for IFR conditions at times. Thunder will also be possible at times, but have left that out of the forecast at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Titus
Hazardous weather outlook, May 30, 4:01 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 401 PM CDT Thu May 30 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 401 PM CDT Thu May 30 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Scattered showers and thunderstorms will impact areas along and west of the I-49 corridor this evening and then slowly spread east towards the Highway 65 corridor overnight. The main potential hazards with this activity will be occasional cloud to ground lightning and locally heavy rainfall. There is a limited to locally elevated risk for excessive rainfall and flash flooding mainly along and west of the I-49 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread showers and scattered thunderstorms will move through the area Friday and Friday night. Most locations will see rainfall amounts between a half inch and two inches. There will be localized areas that see three to five inches of rainfall with an attendant threat for localized flash flooding. Daily thunderstorm chances continue Sunday into the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:30 PM CDT | Areal Flood Advisory | SGF | Greene | 3 hr |
| May 31, 6:26 PM CDT | Flash Flood Warning | SGF | Dallas, Polk | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.